[an error occurred while processing this directive] [an error occurred while processing this directive] [an error occurred while processing this directive] | Leukemia Blog - AML Alternative[an error occurred while processing this directive]
Jaymun's Journey Jaymun's Journey Jaymun - Spiritual Connotation: Triumphant Psalm 44:3
Jaymun Foundation
Jaymun's Story Family Photos Jaymun's Blog Medical Information Jaymun's Guestbook Videos of Jaymun Coming soon: Jaymun's Anti-Cancer Recepies

Update: Kidneys, Lungs


10/10/2009
Journal, Blood, - 10/10/2009
/

6:50 AM


Jaymun's kidneys can't keep up. BUN and Creatinine are measures of kidney function, and his BUN and Creatinine are steadily climbing over the past days (to 104 and 1.35). Highest normal values would be 20 and .50. Consequently in the past 24 hours he has been positive fluid (in/out) +550cc. His kidneys can't remove the water fast enough and we had to give him blood products for coagulation which made their job harder (more fluids to remove).

So that fluid is going somewhere - one of the places is into his lungs ...they look much whiter this morning on x-ray and his stats are slipping just a little. Also the edema on his stomach is putting pressure on everything so his breathing is less successful (tidal volumes going down) ...they had to increase the vent settings.

The ileus in his intestines is probably inhibiting his liver from excreting bile (which is driving up his billirubin). We are drawing that conclusion because his AST and ALT are down (good) even though his billirubin is up (bad). We are going to check an ammonia level to make sure his liver hasn't just completely just shut down.

We gave him a "nutrifying" and soothing enema last night finally (nothing came back out). His neutrophils took a huge dive this morning even though his lymphocytes were rising and his white count and blasts were even. So I'm guessing they are all getting used up fighting an infection somewhere. One note about this morning's labs: the spike in lymphocytes could be due to the increase in amounts of Astragalus I gave him yesterday to compensate for capillary leak.

His heart rate continued to be high through the night until we gave him a tylanol suppository ...then it dipped ever so slightly but now has come back up. His fever is down slightly, 38.4 at the moment.

All in all, this is a very bad picture. Dialasis is probably not an option because we would have to thin his blood with heparin and he is at too much risk for bleeding already. I suppose pressure on his kidneys could be the problem but the pressure in his stomach isn't coming from liquid so we can't drain it. We could surgically open his belly but he is already at risk for an infection.

Turning up the vent pressures to compensate for fluid in the lungs is just going to bring back the pneumomediastinum which makes it harder for the lungs and heart to work.

And his coagulation numbers are worse again this morning which means he'll need infusions of FFP (more liquid that his kidneys aren't handling and so we go around in a circle). To quote the doctor: "we may be between a very big rock and a hard brick wall".


1:54 PM
So I think we are pretty much to the place where we need another great big miracle. I am too tired to be poetic about this.
Jaymun's kidneys are pretty much not putting anything out. His heart rate is 172 and they are only maintaining his blood pressure with cardiac stimulants. If you know how to pray this would be the time.

Also, on the level of sedatives Jaymun is on, they think he should be responding to pain, but his hands and feet are slack. They think he should be more active neurologically. He will twitch his eyes and move his tongue when being suctioned, but that is about it.


9:00 PM
Jaymun received about 750+cc fluid today, and despite multiple doses of diuretics his kidneys only eliminated about 165cc. So he is plus 600cc fluid on a very low input day. His kidneys are calling it quits. Meanwhile we are gradually taking steps backwards and resuming or increasing things like epinepherine, norepinepherine, milranone, vent settings, etc. His ammonia levels were slightly elevated which along with his high billi levels and dropping ast/alt makes us question whether or not his liver is also giving out on us also.

The team is working hard here, as hard as they were when we were celebrating each step of progress over the past twelve days. I'm trying to do my part, but I see the limitation of what medicine (traditional or alternative) can do. At some point a deeper theme starts to play, one orchestrated by unseen hands.

It took getting a call from someone today who lost their child to this dreadful disease to make me realize what I am fighting for here. The veil parted a little for me ...I can feel the edges of a vast helpless grief, the horrible regret of unreproducable memories. Now I know what I want. I want just one more ...one more look, one more smile. One more hug. One more laugh. I want him to wake up one more time without pain.

Oh, once I get started there are many other things I am greedy for. I want to walk in the door, and have him recognize my footsteps from three rooms away and come running and shouting my name. I want to put him to bed and watch the sleepy grin on his face ...I him to wake up in the morning and throw his stuffed crocodile at me. I want to help him grow up, and teach him things...

But right now, I'd be satisfied with five minutes. Five minutes of no pain, of hugs an kisses ...recognition. I'd even be happy if he'd jump out of bed and get instantly distracted in his cute three-year-old fashion. Jennifer and I have been taking more moments today, to just hold each other and cry while looking down at our beloved Jaymun. This is not how I want to remember him. At the very least I'm fighting for some more memories to replace this pain.


11:50 PM
A couple of last notes for the night. The lower part of one of his lungs is collapsing. They came in with a therapy machine that hooks inline to his vent and for about 10 minutes pumps and releases quick breath boosters. I watched it jiggling him on the bed and decided it was time for a full-out tummy massage. They are going to keep doing this Q4 (every four hours) through the night ...and wake me up so I can massage him.

He got platelets again, and within an hour an awful new swelling took over his face.
They gave him another diruetic bolus, but no substantial amount of urine came out.

I did a bit of researching tonight and found the following literature:
http://www.ncbi.nlm.nih.gov/pubmed/18368506
Antioxidant and protective effects of silymarin on ischemia and reperfusion injury in the kidney tissues of rats.

Hmmmm... I have this stuff right here on the counter (silymarin comes from milk thistle). It looks like I should have been using it all along to protect his kidneys during the low blood pressure insults (the main cause of damage to kidneys here comes during periods of inadequate oxygen perfusion, the second during times of forcing the kidneys to keep the blood abnormally dry to suck edema out of interstitial spaces).
Problem is, that has already been happening for days, it is too late to protect during that.
I wondered if milk thistle would do more than protect - would it heal? So I kept looking and found this:
http://www.ncbi.nlm.nih.gov/pubmed/10454517
Stimulatory effects of silibinin and silicristin from the milk thistle Silybum marianum on kidney cells.

So it looks like milk-thistle will help heal kidney cells of green monkeys. It's worth a try I guess. So I mixed up two herbal batches tonight containing milk-thistle among other things and put one down his tummy and the other up his bottom. Working from both ends maybe we can make our way to the middle, eh?

Help me pray for our little "monkey" tonight.


12:30 AM
Looked up a few more things on Jaymun's drugs. One of the drugs he is getting is Allopurinol.
From what I read the dosing is tricky, and potential side effects are fevers and renal (kidney) insufficiency.
http://www.ncbi.nlm.nih.gov/pubmed/3947418
The allopurinol hypersensitivity syndrome. Unnecessary morbidity and mortality.
Jaymun got this drug from Sep 28 through Oct 1. Then they stopped it (not sure why).
I'll check more on this tomorrow.
[an error occurred while processing this directive]


Share:
  • Print this article!
  • Digg
  • del.icio.us
  • Facebook
  • Google Bookmarks
  • E-mail this story to a friend!
  • HealthRanker
  • MSN Reporter
  • StumbleUpon
  • Technorati
  • Yahoo! Buzz